MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Catalog Number 71675385
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924)
Date of Event 08/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after an internal fixation surgery was performed on (b)(6) 2024 due to a subtrochanteric femur fracture, the patient presented with a fracture of an intertan 10s 10mm x 20cm 125d.The broken nail did not result in a fracture of the bone.It was mentioned that the patient had an unobserved fall at home.To address this adverse event, a revision surgery was performed on (b)(6) 2024, during which the previous implants and their components were removed and replaced with a s+n nail 11.5mm x 34 cm, 125°, and integrated interlocking screws 95/90mm.The patient¿s current health status is in remission, and partial weight bearing of 20 kg is allowed.
 
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Section h10: the devices were not returned for evaluation.However, the photographs were reviewed, and revealed that the intertan is fractured.The screws from the set are not damaged.The clinical/medical investigation concluded that, the undated post revision x-ray shows the new nail a well aligned nail and the previous subtrochanteric fracture location with callus formation as well as the presence of a cerclage cable.Three photos of the explanted broken nail were provided that confirms the report.The patient¿s current health status is in recovery, and partial weight bearing of 20 kg is allowed.Without supporting medical documentation or the immediate pre-revision x-rays the definitive clinical root cause of the report adverse event could not be determined.Although, we could not rule out the initial implantation/selection/appropriateness, mix-match construct, unobserved fall, non-compliance, cognitive impairment, and the patient¿s age as contributing factors.The patient impact included the subtrochanteric fracture, fall and the subsequent revision to a longer nail.Further impact could not be determined since it was reported the patient is still recovering.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed devices over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the intertan, according with inspection drawing, the final inspection includes the verification of part configuration per print.Also, for both devices, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference: case-(b)(4).

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20227495
Report Number1020279-2024-01847
Device Sequence Number3393136
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public885556343647
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71675385
Device Lot Number23DSM0078
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2024
Supplement Date Received by Manufacturer11/01/2024
Initial Report FDA Received Date09/16/2024
Supplement Report FDA Received Date11/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LAG/COMP SCREW KIT 100/95,71677100, LOT: 23HT76021.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age86 YR
Patient SexFemale